Wisconsin, 2020

Heavy Snow in Wisconsin, February 9, 2020

February 9, 2020 · NWS GRB · 16 events in 16 counties and zones

A fast moving, compact low pressure system tracking through southern Wisconsin brought 6 to 10 inches of snow to central and northeast Wisconsin. Visibilities dropped down to a quarter of a mile or less for several hours as the heavy band of snow moved across the area.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A fast moving, compact low pressure system tracking through southern Wisconsin brought 6 to 10 inches of snow to central and northeast Wisconsin. Visibilities dropped down to a quarter of a mile or less for several hours as the heavy band of snow moved across the area. A two vehicle crash in the Town of Liberty in Outagamie County resulted in one fatality and one injury.

Some of the highest snowfall totals included 10.3 inches in Polonia (Portage Co.), 10.0 inches in New Franken (Brown Co.) as well as Forestville (Door Co.), 9.8 inches in Wisconsin Rapids (Wood Co.), and 9.7 inches in Clintonville (Waupaca Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 9, 5:04 AM CST, 56 minutes earlier.

Area forecast discussion, Feb 9, 5:04 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
504 AM CST Sun Feb 9 2020

Updated to add short term portion for morning forecast issuance

.SYNOPSIS...
Issued at 457 AM CST Sun Feb 9 2020

Snow today, then relatively quiet weather with seasonable
temperatures through the middle of next week.

The upper flow across North America will remain at least somewhat
split throughout the period. The southern stream trough is in the
process of reforming over the western CONUS. A significant piece
of energy will race eastward as that occurs, driving a cyclone
east across the Plains and into the Great Lakes region today. The
southern stream will be less dominant in the new regime, so the
forecast area will be primarily under the influence of the
northern stream once today's system shifts off to the east
tonight.

The pattern should result in a continuation of seasonable
temperatures through the middle of the upcoming work week, with
below normal readings likely late in the period. The primary
precipitation episode will occur today as the Plains cyclone
crosses the region. Another round is possible during the middle
part of next week if enough phasing of the streams occurs to allow
the area to get clipped by a cyclone heading northeast up the
Ohio Valley. Above normal amounts are likely across at least the
southern portion of the forecast area, with totals likely closer
to normal across the north.
&&

.SHORT TERM...Today...Tonight...and Monday
Issued at 457 AM CST Sun Feb 9 2020

While the surface reflection of the cyclone that will bring snow
to the area today will remain rather modest, both the satellite
and radar presentation of the system were quite impressive early
this morning. Satellite imagery depicted a large area of cold
cloud tops, but more important was their mottled appearance
indicating a convective component to the precipitation. Radar
indicated considerable coverage of >28dBZ returns, which
correlated nicely to 1/2-1/4SM vsby on surface obs, and likely > 1
inch per hour snowfall rates.

The lift generating the heavy snow was being created by strong
isentropic upglide and low-level convergence near the nose of a
40-50 kt LLJ at 850 mb. Lift from the jet will shift quickly east
across the area today, likely producing a several hour period of
snowfalls of 1 inch per hour snow. Snowfall rates could approach 2
inches per hour at times as mid-level stability decreases during
the mid-day hours (700-500 mb lapse rates approaching 7K/km
brushing through the southern portion of the forecast area).
Thunder is not out of the question south of hwy 29 as occasional
lightning flashes have been detected shifting east across far
southern MN early this morning.

The initial surge of precipitation at the nose of the LLJ will be
progressive, but that alone might not have been sufficient to
justify a warning other than possibly due to the high snowfall
rate/low visibility. What has become more of a concern is that QG
forcing with the mid-level shortwave is forecast to increase as
it shifts east. This will result in heavier snows in the comma
head structure evolving on satellite. Extrapolation of the
southern edge of the cold cloud tops in the deformation zone
brings them across the forecast area on a ISW-GRB axis. Snowfall
rates with the deformation zone may not match those with the
LLJ/isentropic lift. But the moderate to strong forcing with the
the east/west nature of the snow band in the deformation zone
suggest at least several more hours of 1/2-1 inch per hour snows
are likely. Thus it seemed reasonable to bump snowfall totals up
1-2 inches in east-central Wisconsin despite the overall speed
with which the system races through the area. The current
alignment of the snow on radar suggested reducing totals a little
across the far north.

Winds are not expected to be a major factor during the storm. But
there may be enough wind to produce at least a little drifting
near the lake at times, and in the GRB area during the mid-late
afternoon as winds back around through 040 degrees.

Snow should taper off quickly from west to east during the late
afternoon and evening. Skies will probably clear across the
northwest part of the area. The combination of clearing skies,
light winds, and a fresh snow cover will support sub-zero lows
across the north. Counted on a little more wind and lingering
clouds to hold temperatures up in east-central Wisconsin.

Quiet conditions will return Monday.

.LONG TERM...Monday Night Through Saturday
Issued at 350 AM CST Sun Feb 9 2020

In a split flow pattern across North America, the northern stream
will have the most influence on the sensible weather over Wisconsin
during the next week.  Will see periodic light snow chances in this
pattern, with the best chances occurring on Wednesday and Wednesday
night.  Uncertainty remains relatively high during this period,
however, as models are struggling with the track of a southern
stream system and how far to bring it north.  Will continue to use a
general model blend for much of this forecast.

Monday night through Tuesday night...Weak shortwave energy will be
moving across the region during the late Monday night into Tuesday
morning period.  Moisture will be quite limited, but there may be
just enough for some flurries or light snow showers over the
northwoods after midnight into early Tuesday morning.  The rest of
Tuesday into Tuesday night should then remain relatively quiet as
subsidence returns behind the shortwave.  Temps are expected to be
seasonable.

Rest of this forecast...The next chance of snow will return with the
passage of an arctic front on Wednesday and Wednesday night.
Moisture will remain limited, but fgen forcing/moisture along the
front appears higher than on Monday night.  Plus, the northern edge
of a southern stream system may also clip northeast WI on Wednesday
night. Perhaps an inch or two of fluffy snow will be possible. Much
colder air is then projected to move in behind the arctic front on
Thursday and Thursday night. Will lower temps several degrees.
Though the arctic air will stick around on Friday, temps should warm
up quickly next weekend as southwest winds return on the backside of
the arctic high.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 457 AM CST Sun Feb 9 2020

Poor aviation conditions are expected today into this evening due
to moderate to heavy snow. Anticipate a period of LIFR/VLIFR
conditions mainly due to reduced visibility from the snow.
Overall, winds are not expected to be strong enough to
significantly impact snow removal efforts at airports, but a few
hours of gusts of 15 to 20 mph are possible at GRB this afternoon
as winds swing around through a NE direction.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to 9 PM CST this
evening for WIZ022-038>040-048>050-074.

Winter Storm Warning until 6 PM CST this evening for WIZ020-030-
031-035>037-045.

Winter Weather Advisory until 6 PM CST this evening for WIZ010-
011-018-019.

Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for WIZ012-013-021-073.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MPC
AVIATION.......Skowronski
Hazardous weather outlook, Feb 9, 3:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
358 AM CST Sun Feb 9 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
358 AM CST Sun Feb 9 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Widespread hazardous travel conditions are expected today. Rapid
snow accumulations of 6 to 10 inches are expected across central
and east-central Wisconsin. Lower totals of 2 to 6 inches are
likely over north-central and far northeast Wisconsin. Although
the snow will come to an end this evening, hazardous travel will
likely continue through the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of light snow on Wednesday and Wednesday night
that could lead to hazardous travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-101200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
358 AM CST Sun Feb 9 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Skowronski/MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Wood

When
February 9, 6:00 AM CST to 4:30 PM CST
Where
Wood forecast zone
Reported by
Trained Spotter
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across Wood County. The highest snowfall totals included: 2 miles west of Wisconsin Rapids 9.8 inches, Wisconsin Rapids 8.5 inches and Pittsville and Nekoosa 8.0 inches.

Heavy Snow, Winnebago

When
February 9, 6:45 AM CST to 5:45 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across Winnebago County. The highest snowfall totals included: Oshkosh southeast 8.5 inches, Neenah 6.5 inches and Omro 6.0 inches.

Heavy Snow, Marathon

When
February 9, 7:00 AM CST to 4:30 PM CST
Where
Marathon forecast zone
Reported by
Trained Spotter
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across Marathon County. The highest snowfall totals included: Mosinee 6.8 inches, Wausau northeast 6.5 inches and Schofield 6.0 inches.

Heavy Snow, Portage

When
February 9, 7:00 AM CST to 5:00 PM CST
Where
Portage forecast zone
Reported by
Trained Spotter
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell across Portage County. The highest snowfall totals included: Polonia 10.3 inches, Rosholt 9.7 inches, Stevens Point 9.4 inches, Plover 8.3 inches and Rudolph 8.1 inches.

Heavy Snow, Outagamie

When
February 9, 7:15 AM CST to 6:00 PM CST
Where
Outagamie forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across Outagamie County. The highest snowfall totals included: Greenville 8.0 inches, Shiocton 7.5 inches, Kaukauna 7.0 inches, New London 6.2 inches and Appleton 6.0 inches. A two vehicle crash in the Town of Liberty resulted in one fatality and one injury during the morning hours of February 9.

Heavy Snow, Menominee

When
February 9, 7:20 AM CST to 5:30 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Snowfall was estimated around 6 inches across Menominee County.

Heavy Snow, Waushara

When
February 9, 7:20 AM CST to 4:40 PM CST
Where
Waushara forecast zone
Reported by
Trained Spotter
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across Waushara County. The highest snowfall totals included: Spring Lake 8.0 inches, Wild Rose 7.0 inches, Wautoma 6.9 inches and Hancock 6.6 inches.

Heavy Snow, Waupaca

When
February 9, 7:45 AM CST to 5:15 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across Waupaca County. The highest snowfall totals included: Clintonville 9.7 inches, Iola 9.0 inches and Waupaca 8.1 inches.

Heavy Snow, Manitowoc

When
February 9, 8:00 AM CST to 7:00 PM CST
Where
Manitowoc forecast zone
Reported by
Trained Spotter
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across Manitowoc County. The highest snowfall totals included: Two Rivers 8.8 inches, Manitowoc 8.0 inches, Kiel 7.5 inches and St. Nazianz 7.4 inches.

Heavy Snow, Shawano

When
February 9, 8:00 AM CST to 5:20 PM CST
Where
Shawano forecast zone
Reported by
Trained Spotter
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across Shawano County. The highest snowfall totals included: Tigerton 9.1 inches, Pulaski (4 west) 7.5 inches, Shawano 6.9 inches and Bonduel 6.5 inches.

Heavy Snow, Brown

When
February 9, 8:10 AM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across Brown County. The highest snowfall totals included: New Franken 10.0 inches, Green Bay (city limits) 7.0 inches, Suamico 7.3 inches, Pulaski 6.6 inches, Little Rapids 6.5 inches and Wrightstown 6.1 inches.

Heavy Snow, Calumet

When
February 9, 8:15 AM CST to 5:45 PM CST
Where
Calumet forecast zone
Reported by
Trained Spotter
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across Calumet County. The highest snowfall totals included: Brillion 8.0 inches and Chilton 7.0 inches.

Heavy Snow, Kewaunee

When
February 9, 8:25 AM CST to 7:00 PM CST
Where
Kewaunee forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across Kewaunee County. Kewaunee reported 8.0 inches of snow.

Heavy Snow, Southern Oconto

When
February 9, 8:30 AM CST to 6:30 PM CST
Where
Southern Oconto forecast zone
Reported by
Trained Spotter
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across southern Oconto County. The highest snowfall totals included: Stiles 9.0 inches, Oconto 8.5 inches, Lena 8.0 inches and Mountain 7.5 inches.

Heavy Snow, Southern Marinette

When
February 9, 8:45 AM CST to 6:30 PM CST
Where
Southern Marinette forecast zone
Reported by
Trained Spotter
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Five to ten inches of snow fell across southern Marinette County. The highest snowfall totals included: Peshtigo 10.0 inches, Marinette 8.0 inches and Wausaukee 7.0 inches.

Heavy Snow, Door

When
February 9, 9:30 AM CST to 8:00 PM CST
Where
Door forecast zone
Reported by
Trained Spotter
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across Door County. The highest snowfall totals included: Forestville 10.0 inches, 4 SE Potawatomi State Park 9.0 inches, Washington Island 8.0 inches, Sturgeon Bay 7.0 inches and Egg Harbor 6.5 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Outagamie2020-02-0932FemaleVehicle/Towed TrailerDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869192, 869640, 869641, 869642, 869643, 869644, 869647, 869651, 869653, 869654, 869655, 869657, 869659, 869660, 869661, 869663.